Texas, 2009

Damaging Winds in Texas, August 25, 2009

August 25, 2009 · NWS FWD · 3 events in 3 counties and zones

Scattered thunderstorms developed in the afternoon and some produced damaging downburst winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$59,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Scattered thunderstorms developed in the afternoon and some produced damaging downburst winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 25, 2:07 PM CST, 40 minutes earlier.

Area forecast discussion, Aug 25, 2:07 PM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
307 PM CDT TUE AUG 25 2009

.DISCUSSION...
ANOTHER ROUND OF SCATTERED THUNDERSTORMS HAS BEGUN TO DEVELOP IN
THE PAST HOUR AND WILL CONTINUE THROUGH THE EVENING HOURS. UPPER
LEVEL LOW IS NOW MOVING INTO LOUISIANA...WEAKENING THE RIDGE
ALOFT. THIS LOW WILL CONTINUE TO MOVE THROUGH LOUISIANA ON
WEDNESDAY AND INTO THE NORTHERN GULF OF MEXICO. THE RIDGE ALOFT
WILL BE REPLACED BY A TROUGH ON THURSDAY AND THEN NORTHWEST FLOW
WILL PERSIST THROUGH THE EXTENDED PERIOD.

COLD FRONT IS STILL ON TRACK TO ARRIVE ON THURSDAY WITH SHOWERS
AND THUNDERSTORMS DEVELOPING ALONG IT. THE FRONT WILL BE SLOW TO
MOVE THROUGH NORTH TEXAS...FINALLY GETTING AN EXTRA PUSH FROM
ANOTHER PIECE OF UPPER LEVEL ENERGY ON FRIDAY. DEPENDING ON THE
SPEED OF THE FRONT...POPS MAY NEED TO BE ADJUSTED UP ON FRIDAY.
FOR NOW...ALL MODELS ARE IN GOOD AGREEMENT THAT THE FRONT WILL
PUSH THROUGH MOST OF THE CWA BY FRIDAY MORNING...STALL OVER THE
SOUTHEASTERN ZONES...AND THEN PUSHING TO THE COAST LATE
FRIDAY/EARLY SATURDAY. ANOTHER SHOT OF REINFORCING DRY AIR IS
EXPECTED TO ARRIVE THIS WEEKEND.

WILL ADD SLIGHT CHANCE AFTERNOON POPS SATURDAY THROUGH MONDAY
WITH NORTHWEST FLOW PERSISTING....MAINLY DURING THE AFTERNOON
HOURS. ONE LAST HOT DAY IS EXPECTED TOMORROW AND THEN TEMPERATURES
WILL DROP OFF SIGNIFICANTLY WITH THE ARRIVAL OF THE FRONT.

82/JLD

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  76 100  77  91  72 /  10  10  20  40  30
WACO, TX              78 101  78  96  71 /  30  20  10  40  30
PARIS, TX             70  91  71  88  71 /  20  10  10  40  40
DENTON, TX            75  99  76  89  69 /  10  10  20  40  30
MCKINNEY, TX          74  95  73  88  71 /  10  10  20  40  30
DALLAS, TX            77 101  78  90  74 /  10  10  20  40  30
TERRELL, TX           74  99  75  92  71 /  20  10  10  40  40
CORSICANA, TX         74 100  75  94  72 /  30  20  10  40  40
TEMPLE, TX            74 101  73  95  70 /  30  20  10  30  30

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

79/82
Hazardous weather outlook, Aug 25, 1:54 PM CST, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
254 PM CDT TUE AUG 25 2009

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-261100-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
254 PM CDT TUE AUG 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ALONG AND EAST OF A
BONHAM...HILLSBORO...TO KILLEEN LINE THROUGH SUNSET. A STORM OR
TWO MAY BECOME SEVERE WITH DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS ALL BUT THE
NORTHEAST QUARTER ON NORTH TEXAS WEDNESDAY. THUNDERSTORMS ARE
EXPECTED AREA WIDE THURSDAY THROUGH FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Dallas/Ft Worth radar (KFWS), 65 km away, was scanning. The volume nearest the first event began at 20:49 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hill

When
August 25, 2:47 PM CST
Where
Hill County, 0.91 mi NE of Hillsboro
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Newspaper
Coordinates
32.010, -97.120

A 14 inch diameter tree was knocked down at the city manager's residence in Hillsboro, and another large tree fell onto a truck causing minor damage. In addition, roofs were blown off several barns in western parts of Hillsboro. Power lines and 4 to 5 inch diameter tree limbs were knocked down throughout the city.

Thunderstorm Wind, Bosque

When
August 25, 3:45 PM CST
Where
Bosque County, Walnut Spgs
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
32.070, -97.750

A large tree was uprooted and knocked down powerlines in Walnut Springs.

Thunderstorm Wind, Henderson

When
August 25, 4:19 PM CST
Where
Henderson County, 3.21 mi ESE of Antioch
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
32.206, -95.503

A large tree and power lines were blown down near the Silver Shores community.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192704, 193153, 192705.